Missouri, 2007

Tornado and Flash Flood in Missouri, October 2, 2007

October 2, 2007 · NWS SGF · 3 events in 3 counties and zones

A moderately strong shortwave moved from the plains into the upper midwest. An associated cold front moved across the Ozarks during the evening and overnight hours of October 2, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A moderately strong shortwave moved from the plains into the upper midwest. An associated cold front moved across the Ozarks during the evening and overnight hours of October 2, 2007. Scattered showers and thunderstorms developed in response to this system producing mainly periods of heavy rain. However, one storm produced a tornado over Table Rock Lake at Indian Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 2, 5:45 PM CST, 20 minutes earlier.

Area forecast discussion, Oct 2, 5:45 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT TUE OCT 2 2007

...SEVERE WEATHER UPDATE...

.UPDATE...
WHILE RADAR REFLECTIVITY DOESNT LOOK ALL THAT IMPRESSIVE...0-1KM
STORM RELATIVE HELICITY OF 200-250 M2/S2 IS PRESENT OVER WEST-SW
MO/SE KS  AND EVEN WEAK TO MODERATE UPDRAFTS ARE SHOWING ROTATION OF
VARYING DEGREES AND DEPTH. MORE IMPRESSIVE CLUSTER OF STORMS IS
OCCURRING ALONG THE OK/KS/MO STATE LINES. STILL SOME DECENT
INSTABILITY OVER SOUTHWEST MO INTO NORTHEAST OK WHERE RUC DERIVED
MLCAPES REACH 1500 J/KG. CELL IN NORTHEAST OK SHOULD REMAIN IN A
FAVORABLE ENVIRONMENT FOR A POSSIBLE WIND THREAT AND WILL NEED TO
WATCH THE POTENTIAL FOR ROTATION.

IMMEDIATE HEAVY RAINFALL THREAT LOOKS TO BE CONFINED TO EXTREME SW
MO WHERE WE MAY SEE SOME BRIEF STORM TRAINING. NARROW CORRIDOR OF
DEEP MOISTURE (PWATS POSSIBLY +2.0 INCHES) ALONG AND JUST AHEAD OF
THE APPROACHING COLD FRONT WILL FAVOR EFFICIENT RAIN PRODUCERS. DSA

&&

.PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT - THURSDAY)...
LOOKS AS THOUGH 100 POPS WILL PAN OUT NICELY OVER MOST LOCATIONS
TONIGHT.  ONGOING FORECAST HAS THIS REPRESENTED WELL...AND LITTLE
CHANGE WILL BE NEEDED TO THIS GRID.  THE WRF CONTINUES TO THE BE THE
MODEL OF CHOICE WITH THE TIMING OF THE FRONT...AND WILL FOLLOW THIS
SOLUTION CLOSELY.  THE LOCAL WRF SUGGESTS THAT THE FRONT WILL
APPROACH THE SPRINGFIELD AREA AROUND 8 OR 9 PM...EVENTUALLY EXITING
THE CWA DURING THE EARLY MORNING HOURS.

BEHIND THE FRONT...A DRIER CONTINENTAL AIRMASS WILL SPREAD IN.  THIS
DRIER AIRMASS ALONG WITH THE LOSS OF CLOUD COVER SHOULD COOL
TEMPERATURES BACK DOWN INTO THE 50S BY EARLY TOMORROW MORNING.
LOWER 60S WILL MATERIALIZE OVER BY WEST PLAINS IN ANTICIPATION THAT
CLOUD COVER CONTINUES THROUGH THE NIGHT IN SOUTH CENTRAL MISSOURI.
AGAIN...RAIN WILL EVENTUALLY EXIT SOUTH CENTRAL MISSOURI BY 12Z.

FOR TOMORROW...A VERY PLEASANT AND QUIET DAY IS ON TAP.  HIGH
PRESSURE FEEDING LIGHT NORTHERLY WINDS INTO THE REGION WILL CREATE
SUNNY SKIES AND AFTERNOON TEMPERATURES IN THE UPPER 70S AND LOWER
80S.  THIS HIGH PRESSURE SYSTEM WILL BE QUICKLY REMOVED AS ITS
FORCED EAST OF THE OZARKS BY WEDNESDAY NIGHT.  IN
RESPONSE...SOUTHERLY WINDS RETURN...WHICH WILL BEGIN A WARMING TREND
INTO THE WEEKEND.  AS A MATTER OF FACT...TEMPERATURES IN THE UPPER
80S IS LIKELY BY THURSDAY AFTERNOON OVER SE KANSAS AND FAR WESTERN
MISSOURI.  OTHER LOCATIONS WILL EXPERIENCE MID 80S ON THURSDAY.  NO
PRECIP IS EXPECTED EITHER WEDNESDAY OR THURSDAYS DAY PERIODS.

CRAMER

LONG TERM (FRIDAY - TUESDAY)...

HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST ON FRIDAY...PROVIDING
FOR A RETURN OF SOUTHERLY WINDS AND GULF MOISTURE. BY SATURDAY...A
DECENT CYCLONE FORMS OVER WESTERN KANSAS...INCREASING THE SOUTHERLY
FLOW...MOISTURE...AND INSTABILITY. THIS WILL PROVIDE A CHANCE FOR A
FEW SHOWERS AND THUNDERSTORMS TO DEVELOP...PARTICULARLY DURING THE
AFTERNOON HOURS. THIS MOISTURE FLOW MAY BE AMPLIFIED BY A TROPICAL
SYSTEM MOVING TOWARD THE TEXAS/LOUISIANA AREA OVER THE PERIOD.
HOWEVER...THE GFS IS NOT SHOWING THIS SYSTEM WILL BE AS MUCH OF AN
INFLUENCE AS THE ECMWF IS CURRENTLY INDICATING. AT THIS POINT THE
CONSENSUS WAS TO INCREASE POPS FOR THE POSSIBILITY OF SOME AFTERNOON
DEVELOPMENT.

TIMING OF THIS WEEKENDS WEATHER SYSTEM HAS SLOWED ONCE AGAIN. THE
GOOD NEWS IS THAT THERE IS SOME MODEL AGREEMENT ON THE TIMING TODAY.
THE GFS DOES STILL INDICATE A PATH MORE TO THE NORTH BUT THE ECMWF
STILL SEEMS TO HAVE A GOOD SOLUTION IN COMPARISON. IT APPEARS THAT
THE FRONTAL SYSTEM WILL NOT MOVE IN TO OUR WESTERN CWA UNTIL SUNDAY
EVENING SO I HAVE GONE AHEAD AND INCREASED SUNDAY HIGHS. POPS HAVE
ALSO BEEN SHIFTED TO COMPENSATE FOR THE CHANGE IN FRONTAL TIMING.
DECIDED TO KEEP AT LEAST SLIGHT CHANCE POPS OUT AHEAD OF THE MAIN
FRONT TO ACCOUNT FOR THE POSSIBILITY OF MORE AIR MASS THUNDERSTORMS
DURING THE AFTERNOON ON SUNDAY. BEHIND THE SYSTEM...VERY DRY AIR
WILL MOVE IN WITH COMFORTABLE TEMPERATURES. THE GFS DOES INDICATE
THAT THIS FRONT MAY STALL OUT IN THE VICINITY OF OUR CWA SO IT DOES
WARRANT OBSERVATION IN FUTURE FORECASTS AS TO WHETHER OR NOT POPS
SHOULD BE ADDED FOR TUESDAY. CURRENT THINKING IS THAT THE DYNAMIC
NATURE OF THE SYSTEM SHOULD PULL THE FRONT WELL THROUGH THE AREA.

BARJENBRUCH

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE JOPLIN AND
SPRINGFIELD TERMINALS THIS EVENING AS A COLD FRONT APPROACHES FROM
THE WEST. THE STORMS WILL RESULT IN AREAS OF MVFR CEILINGS NEAR 2500
FEET AND VISIBILITIES OF 3 TO 5 MILES. LOCALIZED IFR VISIBILITIES
NEAR ONE MILE WILL OCCUR IN THE STRONGER STORMS. THE STORMS WILL END
FROM WEST TO EAST DURING THE LATE EVENING HOURS WITH THE FRONTAL
PASSAGE. EXPECT VFR CONDITIONS AFTER MIDNIGHT INTO WEDNESDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.
Hazardous weather outlook, Oct 2, 11:56 AM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT TUE OCT 2 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS
 IN EXCESS OF 60 MPH...FLASH FLOODING...AND FREQUENT CLOUD TO
 GROUND LIGHTNING. THERE IS ALSO A SMALL RISK FOR AN ISOLATED
 TORNADO.

  AREAS AFFECTED AND TIMING:

 STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST
 KANSAS AND FAR SOUTHWEST MISSOURI LATE THIS AFTERNOON. THESE STORMS
 WILL THEN TRACK INTO THE MISSOURI OZARKS DURING THE EVENING HOURS.

  DISCUSSION:

 A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE TO
 APPROACH EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WITH AMPLE
 MOISTURE ALREADY IN PLACE OVER THE REGION...NUMEROUS SHOWERS AND
 THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS STORM SYSTEM MOVES
 INTO THE EASTERN PLAINS AND OZARKS REGION.

 THERE IS SUFFICIENT WIND SHEAR OVER THE REGION TO CAUSE A FEW OF
 THESE STORMS TO BECOME ORGANIZED. THEREFORE...DAMAGING WIND GUSTS
 IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.
 THERE IS ALSO A SMALL RISK FOR AN ISOLATED
 TORNADO...HOWEVER...MARGINAL LEVELS OF INSTABILITY WILL LIMIT THE
 RISK FOR TORNADOES AND LARGE HAIL.

 DUE TO THE HIGH AMOUNTS OF MOISTURE PRESENT OVER THE
 REGION...AREAS OF FLASH FLOODING WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 ANOTHER STORM SYSTEM WILL SWING THROUGH THE MIDWEST DURING THE
 WEEKEND BRINGING ADDITIONAL CHANCES OF THUNDERSTORMS TO THE
 AREA.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
 LATE THIS AFTERNOON INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 85 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Vernon

When
October 2, 6:05 PM CST
Where
Vernon County, 1.38 mi S of Bellamy
Measured
0.75 in hail
Reported by
Airplane Pilot
Coordinates
37.660, -94.200

Flash Flood, Cedar

When
October 2, 7:35 PM CST to 11:30 PM CST
Where
Cedar County, 9 mi NW of Masters to 0.41 mi ESE of Stockton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.692, -93.786

A low water crossing flooded.

Tornado, Stone

When
October 2, 8:05 PM CST
Where
Stone County, 2.82 mi SSE of Notch
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.630, -93.340

A National Weather Service storm survey revealed that a weak EF-0 tornado briefly touched down on the eastern shore of the Indian Point Peninsula. The tornado destroyed a boat dock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60405, 60404, 60406.